Alert archive / Kentucky / Flash Flood Warnings in 2020
Flash Flood Warning 9, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood warning at May 18, 2020, 10:14 PM EDT for Lewis County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2020, 10:14 PM EDT (02:14 UTC)
- Expired
- May 19, 2020, 2:15 AM EDT
- In force
- 4 hr
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Flood severity
- None
County Lewis County, KY
The radar
The Jackson,KY radar (KJKL), 104 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 973 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
560
WGUS51 KILN 190214
FFWILN
KYC135-190615-
/O.NEW.KILN.FF.W.0009.200519T0214Z-200519T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
1014 PM EDT Mon May 18 2020
The National Weather Service in Wilmington has issued a
* Flash Flood Warning for...
Lewis County in northeastern Kentucky...
* Until 215 AM EDT.
* At 1013 PM EDT, radar indicated thunderstorms producing heavy rain
across the warned area. Up to three inches of rain have already
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that may experience flooding include...
Epworth, Glen Springs, Ribolt, Herron Hill, Tollesboro,
Petersville, Manchester, Vanceburg, Head of Grassy, Camp Dix,
Concord, Trinity, Harris, Kinniconick, Charters and Stricklett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 3832 8336 3840 8341 3838 8345 3840 8348
3843 8358 3849 8359 3851 8363 3852 8363
3852 8364 3861 8363 3864 8364 3868 8363
3870 8352 3867 8346 3865 8335 3860 8330
3863 8325 3862 8317 3843 8324 3833 8324
FLASH FLOOD...RADAR INDICATED
$$
Hatzos1 follow-up statement
384
WGUS71 KILN 190610
FFSILN
Flash Flood Statement
National Weather Service Wilmington OH
210 AM EDT Tue May 19 2020
KYC135-190619-
/O.EXP.KILN.FF.W.0009.000000T0000Z-200519T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis KY-
210 AM EDT Tue May 19 2020
...THE FLASH FLOOD WARNING FOR LEWIS COUNTY WILL EXPIRE AT 215 AM
EDT...
The heavy rain has ended. A flash flood watch remains in effect
until 8 PM Tuesday. Any additional heavy rain could lead to new
flooding concerns. Please continue to heed any remaining road
closures.
LAT...LON 3832 8336 3840 8341 3838 8345 3840 8348
3843 8358 3849 8359 3851 8363 3852 8363
3852 8364 3861 8363 3864 8364 3868 8363
3870 8352 3867 8346 3865 8335 3860 8330
3863 8325 3862 8317 3843 8324 3833 8324
$$
McGinnisWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at May 18, 8:50 PM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, May 18, 8:50 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
850 PM EDT Mon May 18 2020
.SYNOPSIS...
An upper level low pressure system will move across the Ohio
Valley tonight through Tuesday, bringing occasional showers and
the possibility of heavy rain to the region. A chance for
showers will then linger through much of the week as the upper
level low slowly drifts across the Tennessee Valley.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Cutoff mid level low over central IL to drift slowly south into
western KY by Tuesday morning. Moisture will continue to advect
around this low ahead of a quasi-stationary front over western
Ohio. BL CAPE values around 1000 J/KG combined with favorable
shear led to the development of convection this aftn. A tornado
was observed over Madison county. Loss of heating and with
boundary layer stabilization, the severe threat has diminished.
Therefore, the tornado watch has been canceled.
The event is transitioning to a heavy rain/flood event with
reports of flooding coming in across portions of the Miami
Valley, central Ohio and southwest Ohio
As the mid level low drifts slowly south into the southern Ohio
Valley an associated sfc low will push very slowly northwest into
southwest portions of our area. Widespread showers will continue
to rotate around the low overnight. Latest model solutions
continue to focus the best coverage and intensity of rain over
sw Ohio, northern KY, and southeast IN. ILN/s 00Z upper air run
showed a PW of 1.33 inches. With PWs approaching 1.5 inches and
slow moving/training pcpn, heavy rainfall threat will continue.
A storm total rainfall swath of 2-3 inches with locally 4+
inches looks possible. The flash Flood Watch remains in effect
for our entire fa.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
The surface low will shift slowly south Tuesday through Tuesday
night as the upper level low drifts into the Tennessee Valley.
While the better instability will also shift off to our south,
we will still see periods of showers persisting Tuesday into
Tuesday night across our area. This will help keep us cool
through the day with highs on Tuesday in the low to mid 60s.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
The area will continue to be under the influence of the upper level
low until Friday. During this time, off and on showers and at times
thunderstorms will pivot across the area. The upper low will also
keep temperatures in the 60s on Wednesday and Thursday and 70s on
Friday with cloud cover.
Moving into the weekend there will be a warming trend with 80s
becoming widespread. The area will be on the periphery of the ridge
on Saturday and therefore have a slight chance of thunderstorms in
the forecast. The ridge becomes more established for Sunday into
Monday and therefore have generally dry conditions during this time.
&&
.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
Cutoff mid level low over central IL to drift slowly south into
western KY Tuesday morning and slowly into TN Tuesday night.
This will keep unsettled weather over the TAFs. Moisture will
continue to advect around this low ahead of a quasi-stationary
front over western Ohio. Marginal instby led to thunderstorms
over the area this aftn. Best threat for thunderstorms and psbl
severe weather will occur over the central Ohio TAF sites early this
evening. Loss of heating and with boundary layer stabilization, the
severe threat will diminish early. Widespread showers with heavy
rain at times will continue overnight and into the day on Tuesday.
MVFR to occasional IFR vsbys will be observed with the showers.
Cigs will continue in MVFR category through this evening, then
dropping into IFR overnight. Have allowed cigs to improve to
MVFR Tuesday aftn but there is the possibility that IFR hangs
in all day. Also, gradient increases with easterly wind gusts up
to 25 kts Tuesday. Some embedded thunderstorms likely Tuesday
aftn but have continued with widespread shower mention at this
time due to coverage.
OUTLOOK... MVFR to IFR ceilings and visibilities are possible
Tuesday night into Thursday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch through Tuesday evening for OHZ026-034-035-
042>046-051>056-060>065-070>074-077>082-088.
KY...Flash Flood Watch through Tuesday evening for KYZ089>100.
IN...Flash Flood Watch through Tuesday evening for INZ050-058-059-
066-073>075-080.
&&
SYNOPSIS...JGL
NEAR TERM...AR
SHORT TERM...JGL
LONG TERM...Novak
AVIATION...ARHazardous weather outlook, May 18, 8:53 PM EDT, 1 hour 21 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 853 PM EDT Mon May 18 2020 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-200100- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown- Highland-Adams-Pike-Scioto- 853 PM EDT Mon May 18 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING... This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 18, 7:29 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
729 PM EDT MON MAY 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLOOD HUNTSVILLE 40.44N 83.80W
05/18/2020 LOGAN OH 911 CALL CENTER
HIGH WATER REPORTED ON A FEW ROADS IN THE HUNTSVILLE
AREA.
&&Local storm report, May 18, 8:04 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
804 PM EDT MON MAY 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLOOD SPRINGFIELD 39.93N 83.81W
05/18/2020 CLARK OH BROADCAST MEDIA
HIGH WATER REPORTED ON SEVERAL ROADS IN THE SPRINGFIELD
AREA.
&&Local storm report, May 18, 8:15 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
815 PM EDT MON MAY 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FLOOD 3 NE SPRINGFIELD 39.97N 83.77W
05/18/2020 CLARK OH 911 CALL CENTER
A CAR WAS STUCK IN HIGH WATER ON ERTER ROAD. HIGH WATER
ALSO REPORTED ON VILLA ROAD.
&&Local storm report, May 18, 8:23 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
823 PM EDT MON MAY 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM FLOOD 4 S HILLIARD 39.99N 83.15W
05/18/2020 FRANKLIN OH BROADCAST MEDIA
HIGH WATER REPORTED ON HILLIARD-ROME ROAD.
&&Local storm report, May 18, 8:39 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
839 PM EDT MON MAY 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLOOD 4 ESE YELLOW SPRINGS 39.79N 83.82W
05/18/2020 GREENE OH 911 CALL CENTER
HIGH WATER WAS REPORTED ON ROUTE 72 NORTH OF CEDARVILLE.
&&Local storm report, May 18, 8:47 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
847 PM EDT MON MAY 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM FLOOD 4 WNW HARTFORD 40.26N 82.75W
05/18/2020 LICKING OH 911 CALL CENTER
HIGH WATER REPORTED ON SCHOOL LANE ROAD NEAR COUNTY LINE
ROAD.
&&The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 8:10 PM EDT | Areal Flood Advisory | ILN | Boone, Bracken, Campbell, Grant, Kenton, Mason and 2 more | 3 hr |
| May 18, 9:18 PM EDT | Areal Flood Advisory | ILN | Lewis, Mason | 4 hr |
| May 19, 4:45 AM EDT | Areal Flood Advisory | ILN | Campbell, Kenton, Pendleton | 4 hr |
| May 19, 5:22 AM EDT | Flash Flood Warning | ILN | Campbell, Kenton, Pendleton | 4 hr |
| May 19, 6:20 AM EDT | Areal Flood Advisory | ILN | Bracken, Campbell, Mason, Pendleton, Robertson | 4 hr |
| May 19, 8:26 AM EDT | River Flood Warning | ILN | Pendleton | 56 hr |
| May 19, 8:26 AM EDT | River Flood Warning | ILN | Campbell, Kenton, Pendleton | 52 hr |
| May 19, 9:12 AM EDT | Flash Flood Warning | ILN | Campbell, Kenton, Pendleton | 6 hr |
| May 19, 10:15 AM EDT | Areal Flood Advisory | ILN | Bracken, Campbell, Mason, Pendleton, Robertson | 10 hr |
| May 19, 12:04 PM EDT | Flash Flood Warning | ILN | Boone, Gallatin, Grant, Kenton, Pendleton | 3 hr |
| May 19, 2:52 PM EDT | Flash Flood Warning | ILN | Boone, Campbell, Gallatin, Grant, Kenton, Pendleton | 4 hr |
| May 19, 4:58 PM EDT | Areal Flood Advisory | ILN | Lewis | 6 hr |
| May 19, 6:32 PM EDT | Areal Flood Warning | ILN | Pendleton | 16 hr |
Nearby
Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.